Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 35, NWS Wichita, KS

May 13, 1995Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 1995, 2:24 AM CDT for Saline County, Kansas. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
May 13, 1995, 2:24 AM CDT (07:24 UTC)
Expired
May 13, 1995, 3:10 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 130725
SVRICT
KSC169-130830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
224 AM CDT SAT MAY 13 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...SALINE COUNTY
 
AT 225 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST
OF SALINA MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL
PRODUCE HAIL UP TO 1 INCH AND WINDS TO OVER 50 MPH. THE SEVERE
THUNDERSTORM WILL BE NEAR SALINA BY 245 AM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
LFW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:40 PM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, May 12, 3:40 PM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI MAY 12 1995

THINGS STILL LOOK TO BE HEADING FOR ACTIVE WX ESPECIALLY THIS EVENING
FOR CENTRAL KS AND THEN OVERNIGHT FOR SOUTHEAST KS.  H3 JET MAX AS WELL
AS H7 DRY PUNCH MOVES INTO CENTRAL KS AROUND 00Z WITH FCST DWPTS OF
10-12 DEGREES AT H85. FCST LI'S IN THE -6 TO -8 RANGE WITH CAPES IN
EXCESS OF 2500.  THE  DRY LINE WILL BE THE MAIN FOCUS FOR THE ACTIVITY
WHICH WILL PUT THE INITIAL STORMS ACROSS THE WEST AND THEN MOVE IT
GRADUALLY EAST.

THINGS LOOK BETTER TMRW WITH DRIER AIR MOVING IN BEHIND THE SYSTEM
AND GOOD SUBSIDENCE INDICATED.  THE SOUTHEAST COULD STILL SEE SOME
PRECIP DURING THE AM  BUT THIS SHOULD COME TO AN END DURING THE
AFTERNOON.  GUIDANCE IN GENERAL AGREEMENT AND WILL USE A BLEND OF
FAN/FWC.

RSL 54/68 81  SLN 55/70 81
ICT 57/76 61  HUT 56/77 61
CNU 60/78 62

KING

In the hours before

Local storm report, May 12, 8:56 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT FRI MAY 12 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...
1907       WALDO                     KS   GOLFBALL SIZE HAIL
           RUSSELL

1912       3 MILES SW OF WALDO       KS   SOFTBALL SIZE HAIL
           RUSSELL

1915       1 MILE EAST WALDO         KS   BASEBALL SIZE HAIL
           RUSSELL

1918       3 MILES WEST OF LUCAS     KS   TORNADO
            OR 6 MILES S LURAY
           RUSSELL

1930       LUCAS                     KS   TORNADO
           RUSSELL

1941       3 MILES EAST OF LUCAS     KS   BASEBALL SIZE HAIL AND 70
           RUSSELL                        MPH WINDS

1953       6 MI N OF SILVEN GROVE    KS   GOLFBALL SIZE HAIL
           LINCOLN

2000       5 MILES N OF LINCOLN      KS   3/4 INCH HAIL
           LINCOLN

2015       2 MILES WSW OF LINCOLN    KS   TORNADO
   |        LINCOLN

2031       6 MILES NE BEVERLY        KS   1 INCH HAIL
           LINCOLN

KIRKWOOD
Special weather statement, May 13, 1:31 AM CDT, 53 minutes before
KSZ032-033-047-048-049-050-051-052-053-067-068-069-070-071-072-
073-082-083-091-092-093-094-095-096-097-098-099-100-101-130830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT SAT MAY 13 1995

...TORNADO WATCH NUMBER 364 HAS BEEN CANCELLED FOR SOUTH CENTRAL AND
SOUTHEAST KANSAS...

...TORNADO WATCH NUMBER 364 CONTINUES FOR CENTRAL KANSAS UNTIL 3 AM...

THE TORNADO WATCH HAS BEEN CANCELLED FOR COUNTIES IN SOUTHEAST ANDX
SOUTHCENTRAL KANSAS.  HOWEVER...IT REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS.

RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE...SALINE...MCPHERSON...
AND CHASE.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:22 PM CDTTornado WarningICTLincoln68 min
May 12, 8:22 PM CDTTornado WarningICTLincoln28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.